Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 116, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 12, 2003, 4:39 PM EDT for Preston County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2003, 4:39 PM EDT (20:39 UTC)
- Expired
- Jul 12, 2003, 7:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 122043 FFWPBZ WVC077-122345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 439 PM EDT SAT JUL 12 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... PRESTON COUNTY IN WEST VIRGINIA * UNTIL 745 PM EDT * AT 439 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED LOCALLY SUSTAINED AND VERY HEAVY RAINFALL...ESPECIALLY FROM MASONTOWN TO SOUTH OF BRUCETON MILLS. SOME LOCAL STREAMS WILL LIKELY LEAVE THEIR BANKS....ALONG WITH FLOODED ROADWAYS. * OTHER LOCATIONS IN THE WARNING INCLUDE...MASONTOWN <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 3:22 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 12, 3:22 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 322 PM EDT SAT JUL 12 2003 THUNDERSTORMS ARE POPPING UP ALL OVER THE SOUTHERN PORTION OF THE CWA. REPORTS OF VARIOUS SIZED HAIL ARE BEING RECEIVED REGULARLY. THESE STORMS ARE IN ASSOCIATION WITH A VIGOROUS SHORT WAVE MOVING THROUGH THE AREA. THIS WAVE SHOULD BE THROUGH THE AREA BY AROUND 6 PM. LINGERING ENERGY AND ANOTHER UPPER LEVEL DISTURBANCE COULD KICK OFF SHOWERS OVERNIGHT...MAINLY OVER THE MOUNTAINS. THINGS WILL IMPROVE TOMORROW THROUGH THE REST OF THE WEEK WITH ONLY SLIGHT CHANCES OF PRECIP EXPECTED. FCSTID = 66 PIT 57 78 59 81 / 30 10 10 20 HLG 57 79 60 82 / 30 10 10 20 MGW 59 79 61 83 / 30 10 10 20 ZZV 58 80 61 83 / 30 10 10 20 PHD 57 79 60 82 / 30 10 10 20 FKL 54 75 57 78 / 30 20 10 20 DUJ 53 74 55 77 / 30 20 10 20 LBE 56 79 58 82 / 30 10 10 20 BTP 55 77 58 80 / 30 10 10 20 IDI 55 77 58 79 / 30 10 10 20 ODM 53 77 55 80 / 30 10 10 20 .PBZ... MD...SEVERE THUNDERSTORM WATCH FOR THIS EVENING FOR ZONE MDZ001. OH...SEVERE THUNDERSTORM WATCH FOR THIS EVENING FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. PA...SEVERE THUNDERSTORM WATCH FOR THIS EVENING FOR ZONES PAZ020>021...PAZ029>032. WV...SEVERE THUNDERSTORM WATCH FOR THIS EVENING FOR ZONES WVZ001>004...WVZ012...WVZ021>023...WVZ041. CAT
Hazardous weather outlook, Jul 12, 1:06 PM EDT, 3 hours 33 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-122100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 106 PM EDT SAT JUL 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...THIS EVENING THERE IS A SLIGHT CHANCE OF SEVERE WEATHER OVER THE AREA FROM COLUMBIANA COUNTY OHIO AND SOUTH. THE PRIMARY THREAT FROM THESE STORMS IS LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON.
In the hours before
Special weather statement, Jul 12, 2:18 PM EDT, 2 hours 21 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029>032- WVZ001>004-012-021>023-041-121915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 218 PM EDT SAT JUL 12 2003 ...THUNDERSTORMS WERE MOVING ACROSS THE REGION THIS AFTERNOON... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM. SEVERAL THUNDERSTORMS WERE MOVING EAST AT 25 MPH ACROSS THE AREA. THE MOST ACTIVE STORMS WERE MOVING INTO SOUTHERN TUSCARAWAS...SOUTHERN NOBLE...MARSHALL...AND GREENE COUNTIES. BE ALERT FOR SMALL HAIL...HEAVY RAIN...GUSTY WINDS AND FREQUENT LIGHTNING.
Special weather statement, Jul 12, 2:34 PM EDT, 2 hours 5 minutes before
OHZ068-069-PAZ031-WVZ004-012-121930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 234 PM EDT SAT JUL 12 2003 ...THUNDERSTORMS WITH SMALL HAIL WERE OVER THE REGION... THUNDERSTORMS WITH SMALL HAIL WERE IN MARSHALL COUNTY WEST VIRGINIA AND JUST SOUTH OF NOBLE AND MONROE COUNTIES IN OHIO. THESE STORMS WERE MOVING EAST AT 25 MPH AND COULD AFFECT PORTIONS OF GREENE...MONROE AND WETZEL COUNTIES BY 300 PM TO 330 PM. BE ON THE ALERT FOR GUSTY WINDS TO NEAR 40 MPH...DANGEROUS LIGHTNING...HEAVY DOWNPOURS AND SMALL HAIL.
Local storm report, Jul 12, 3:38 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
338 PM EDT SAT JUL 12 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM FORK RIDGE WV .75 INCH HAIL
07/12/03 MARSHALL REPORTED BY LAW
ENFORCEMENT
0320 PM MOUNT MORRIS PA 1.00 INCH HAIL
07/12/03 GREENE REPORTED BY SKYWARN
SPOTTERSLocal storm report, Jul 12, 3:45 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
345 PM EDT SAT JUL 12 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM POWHATAN POINT OH .88 INCH HAIL
07/12/03 BELMONT REPORTED BY EMERGENCY
MANAGEMENTSpecial weather statement, Jul 12, 3:55 PM EDT, 44 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029>032- WVZ001>004-012-021>023-041-122200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 355 PM EDT SAT JUL 12 2003 SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT SATURDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY BEAVER FAYETTE GREENE WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO PRESTON TUCKER WETZEL IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS IN MARYLAND... GARRETT <<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.
Local storm report, Jul 12, 4:04 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
404 PM EDT SAT JUL 12 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM MORGANTOWN WV .75 INCH HAIL
07/12/03 MONONGALIA REPORTED BY
PUBLICThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 2:45 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall | 60 min |
| Jul 12, 3:13 PM EDT | Severe Thunderstorm Warning | PBZ | Monongalia | 62 min |
| Jul 12, 3:46 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 74 min |
| Jul 12, 4:26 PM EDT | Flash Flood Warning | PBZ | Monongalia | 3 hr |
| Jul 12, 4:46 PM EDT | Flash Flood Warning | PBZ | Marion | 3 hr |
| Jul 12, 5:24 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 66 min |
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.